December 2002
Volume 2, Issue 10
Free
OSA Fall Vision Meeting Abstract  |   December 2002
Importance of baseline for electrophysiology assessment of drug induced changes in children with seizures.
Author Affiliations
  • Carol A. Westall
    Ophthalmology, Hospital for Sick Children and University of Toronto, Toronto, Canada
  • Sharon E. Morong
    Department of Ophthalmology, Hospital for Sick Children, Toronto, Ontario, Canada
  • J. Raymond Buncic
    Ophthalmology, Hospital for Sick Children and University of Toronto, Toronto, Canada
  • William Logan
    Neurology, Hospital for Sick Children and University of Toronto, Toronto, Canada
Journal of Vision December 2002, Vol.2, 92. doi:10.1167/2.10.92
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Carol A. Westall, Sharon E. Morong, J. Raymond Buncic, William Logan; Importance of baseline for electrophysiology assessment of drug induced changes in children with seizures.. Journal of Vision 2002;2(10):92. doi: 10.1167/2.10.92.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Introduction: Vigabatrin has been associated with visual and retinal abnormalities[1]. The electroretinogram (ERG) 30 Hz flicker amplitude is a good predictor of vigabatrin toxicity. However, for cross-sectional studies, without appropriate control groups, visual/retinal abnormalities may result from vigabatrin, from other medications or from mechanisms relating to the underlying seizure condition. The purpose of this presentation is to compare baseline (pre-treatment) electrophysiological measures with those recorded during vigabatrin treatment.

Material and Methods: Twenty-six infants with infantile spasms (IS)(age range 1.5 – 24 months, median 7.6 months) had ERGs on multiple visits. Infants were assessed initially before starting vigabatrin therapy and longitudinally at six — month intervals during treatment. Standard ISCEV protocol with Burian-Allen bipolar contact-lens electrodes (standard flash 2.0 cd.s/m2) was used. Sweep visual evoked potentials were used to assess contrast sensitivity and visual acuity in 12 of these infants (8 mos – 2.1yrs, median 9.5mos) pre-vigabatrin.

Results: Seven of the 26 children showed abnormal ERG response before initiation of vigabtrin. Repeated measures ANOVA (n=26) revealed increase in amplitude after approximately 6 months followed by a subsequent decrease after 18 months. There is significant relationship between dose and flicker amplitude explaining changes during drug treatment, however other antiepileptic drugs, mechanisms relating to the underlying seizures, or delayed retinal maturation may also contribute to abnormal results. VEPs showed that contrast sensitivity and visual acuity were also abnormal in some infants before initiation of vigabatrin.

Discussion: Knowledge of the contribution of the presence of seizures to abnormal visual/retinal findings is import to determine drug-induced changes. Longitudinal follow up, with pre-drug baseline recording, determines drug effect on visual functions. In addition, knowledge of dose-response relationship is important to help elucidate the effects of potentially non-toxic visual/retinal change vs. toxic dam

Westall, C.A., Logan, W., Smith, K., Buncic, J.R., Panton, C.M., Abdolell, M. (2002) The Hospital for Sick Children, Toronto, Longitudinal ERG study of children on Vigabatrin. Documenta Ophthalmologica. 104(2): 133–49.

Westall, C. A., Morong, S. E., Buncic, R., Logan, W.(2002). Importance of baseline for electrophysiology assessment of drug induced changes in children with seizures[Abstract]. Journal of Vision, 2( 10): 92, 92a, http://journalofvision.org/2/10/92/, doi:10.1167/2.10.92. [CrossRef]
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×